Multifocal Bullous Fixed Drug Erruption Due To Phenytoin: A Lesson Learned! OD04-OD05
Dr. Ankur Jain,
Z.P-1, Maurya Enclave, Pitampura, New Delhi-110088, India.
Antiepileptic drugs (AED) are a common culprit of cutaneous eruptions in clinical practice. Phenytoin, lamotrigine and carbamazepine are the commonest offenders. Maculopapular eruptions are the most frequently reported events. However, multifocal bullous fixed drug eruptions have rarely been described in association with AED use. The risk factors for skin rash including its association with the rate of drug administration are unclear in the literature. We report a case of a young alcoholic man, on long term phenytoin therapy since 3 years, who presented to our emergency department with a breakthrough seizure episode. Patientâ€™s routine investigations including serum biochemistry, imaging and toxicology screen were normal. Patient was found to have sub-therapeutic serum phenytoin levels and was prescribed loading with intravenous phenytoin (15mg/kg body weight), which was mistakenly infused at a rapid rate (60mg/minute). Patient developed multifocal bullous lesions over muco-cutaneous regions after 6 hours of drug administration which healed after its discontinuation leaving behind residual hyperpigmentation. Patient was managed conservatively, switched to oral levetiracetam and discharged in a stable condition after one week of hospital stay. Present case highlights a yet uncommon reaction to a commonly used drug and tries to establish the relation between rate of drug infusion and the risk of skin reaction.